Saturday, April 5, 2008

My first endocrinologists and my cholesterol

I know I'm no longer going in the order of the list I made after finding my old medical records, but I'm on a roll here, just thinking of all my beefs with my first endocrinologist.

The issue of my cholesterol is a big one. I finally got off Lipitor last year, after nearly five years on the drug (with a little break here and there, when I wanted to see what my LDL would be without it).

My endocrinologist started harassing me about my cholesterol levels almost right away. He would have put me on Lipitor at my first appointment after being discharged from the hospital, had I not insisted that I wanted to try other methods first. I got off the Depo-Provera (birth control shot) and back onto the pill, because estrogen (which the shot blocks) tends to protect against LDL. I tried eating low-fat and no-fat food, and when my LDL only went up more, I finally acquiesced and allowed my endocrinologist to put me on Lipitor.

(As a side note, I now believe that my higher LDL was a result of eating more processed foods. I now eat more whole fat — whole milk, cheese, etc. — than I used to, yet my LDL is lower. I attribute this partially to the grapefruit juice I'm drinking every day, and partially to the fact that I eat very little processed food anymore.)

Anyway, my endocrinologist started me on Lipitor in January 2003, after my LDL reached the oh-so-scary high of 138. While on Lipitor, my cholesterol was ridiculously low, often running 70 or lower — and I believe I was on the lowest possible dose (10 mg).

A year later, my doctor decided to put me on another cholesterol-reducing medicine, Niaspan. His report reads:

LPa is elevated which places her [at]risk for early coronary disease. I will begin Niapsan 500 mg once daily with supper. This will decrease LPa it [?] levels. She is to take an adult aspirin at the beginning of supper and the Niaspan at the end of supper.

This was the most explanation I ever got — no phone call, and certainly no say in the matter. Back then I was a good little sheep — I mean patient — though, so I got the Niaspan and aspirin and took them without question.

Later that night, I freaked out when I started feeling heat and painful pricking in my ears. Slowly the waves of heating and painful tingling swept through my body. It was one of the most unpleasant and inexplicably painful things I have ever experienced, and not knowing what was causing it was very frightening.

Since the sensation had happened mere hours after I took my first dose of Niaspan, I figured that might be the cause, and started searching the Internet for more information on Niaspan. Thank goodness for the Internet! I was able to verify that the sensation, called "flushing" (a severe understatement), was a side effect of the Niaspan.

I was livid. My doctor hadn't told me anything about Niaspan and its possible side effects. In retrospect, I shouldn't have even taken it without questioning him — and doing my own research — first. Unfortunately, it was another year before I came to my senses and decided to find an endocrinologist with more respect and consideration for his patients — and it wasn't until late 2005 that I finally took charge and told my new doctor that I wanted to stop taking Niaspan.

The Niaspan site offers some information about flushing. Notice how it downplays this side effect. In my experience, flushing was highly painful, rather than just a redness, and it did not lessen after several weeks. The entire time I was on Niaspan, I had to be careful not to drink coffee or sports drinks in the evening, because hot drinks or B vitamins could both trigger a significantly more painful episode. It was a horrible experience, and in my opinion all the stuff about keeping the benefits in mind is BS, because there are better ways to raise HDL and lower "bad" cholesterol than with drugs!

No comments: